When weaning off drugs, RAMP DOWN

Bernard

Your Host
Administrator
Benefactor
Messages
6,577
Reaction score
45
Points
203
Patients with epilepsy have traditionally been cautioned against suddenly halting drug treatment because abrupt withdrawal could trigger the resumption of seizures. In recent years, however, AEDs have been prescribed for many other conditions - including pain syndromes and psychiatric disorders - and recommendations against rapid withdrawal were not thought to apply to those patients.

In the current report, Oaklander and her coauthor Bradley Buchbinder, MD, an MGH neuroradiologist, describe the experiences of an 80-year-old women who took pregabalin as part of a clinical trial of the drug for treatment of post-herpetic neuralgia, a painful syndrome that can linger after shingles. After she had taken the drug for almost a year, with good relief of her chronic pain, the woman suddenly stopped taking pregabalin when the FDA temporarily halted all trials. The next day she developed nausea, headache and dizziness - symptoms at first attributed to the flu. A week later, however, she developed hallucinations, distorted color perception and difficulty reading, symptoms she found terrifying. Over subsequent weeks, the symptoms improved, but the woman still feels that she has never fully recovered.

MR imaging studies of the patient's brain taken three weeks after the onset of symptoms showed an area of edema - fluid buildup - in a part of the brain called the corpus callosum. Similar lesions have been seen in MR images of patients with epilepsy who had abruptly discontinued use of other AEDs, but those changes had been attributed to the seizures. "The fact that our patient had never had seizures suggests that suddenly stopping these medications could be enough to cause these problems," says Oaklander. "Also, in the past these MRI changes have been considered not to cause illness. Now that we know the kind of symptoms that they may produce, doctors will be able to look more carefully at other patients with these changes to see if they also became ill."

...

Pregabalin is very similar to gabapentin (Neurontin), an antiepileptic drug already in wide use for various conditions. Although it is not yet on the market, pregabalin has now received preliminary FDA approval to treat neuropathic pain and seizure disorders, and it is expected to be widely prescribed.

"As far as I know, no one has prospectively studied the risk of complications from withdrawal from any AEDs - either the older drugs or the newer ones like pregabalin. And few physicians or patients are aware that problems may occur in patients without seizures," says Oaklander, who is an assistant professor of Anaesthesia and Neurology at Harvard Medical School. "We hope that this report will both increase awareness and lead to further investigation."
Report describes potential problem with new drug for seizures, pain
 

Birdbomb

VNS Guru
Moderator
Messages
2,398
Reaction score
0
Points
0
Irony in the timing of this article. Did Stacy read this one? When she is feeling better, she may want to.

How are you hold it together, my friend? It must be so hard to be on the outside watching all this. Bernard, you are a wonderful man to stay by her side thru all this. So many men have issues about not being able to "fix" the problem and so they can't deal with it.

My husband is neither a fixer or dealer, he aviods at all costs.

Stacy is a very lucky woman.
 

Bernard

Your Host
Administrator
Benefactor
Messages
6,577
Reaction score
45
Points
203
Thanks BB. I'm just riding the rollercoaster. :bjump:
 
Top